Hail, Goshen
- When
- June 4, 2:40 PM MST to 2:42 PM MST
- Where
- Goshen County, 3.5 mi SW of Yoder
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.884, -104.348
Half dollar size hail was observed southwest of Yoder.
Thunderstorms produced large hail and damaging winds over portions of Niobrara and Goshen counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and damaging winds over portions of Niobrara and Goshen counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 4, 11:07 AM MST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1207 PM MDT WED JUN 4 2014 .UPDATE... ISSUED AT 935 AM MDT WED JUN 4 2014 FORECAST LOOKS PRETTY WELL ON TRACK FOR TODAY. NO BIG UPDATES EXPECTED AT THIS TIME. FOLLOWING THE COLD FRONT LAST NIGHT AND LOW CLOUDS GENERALLY EAST OF THE LARAMIE RANGE THIS MORNING...IT WILL TAKE A WHILE TO DESTABILIZE TODAY. SHOULD SEE SOME CONVECTIVE CLOUDS DEVELOPING OVER THE MOUNTAINS BY EARLY THIS AFTERNOON...BUT STRONGER CONVECTION AND STORMS SHOULD HOLD OFF UNTIL MID TO LATE AFTERNOON. SHORTWAVE WILL MOVE INTO SOUTHEAST WYOMING LATE AFTERNOON TO EARLY EVENING. THIS WAVE WILL PROVIDE A BOOST TO UPWARD VERTICAL VELOCITIES CAUSING CONVECTION TO BECOME MORE ROBUST AND INCREASE THE COVERAGE. MODELS ALSO SHOWING A COLD FRONT DROPPING SOUTH ACROSS THE AREA THIS EVENING IN ASSOCIATION WITH THE SHORTWAVE. THIS ALSO COULD BE A FOCUS FOR ENHANCED CONVECTION THIS EVENING. SO BASICALLY THIS THUNDERSTORM EVENT SHOULD START OFF SLIGHTLY LATER THEN TYPICAL AND GO WELL INTO THE EVENING. SOME STORMS MAY EVEN CONTINUE AFTER MIDNIGHT...BUT THE SEVERE THREAT SHOULD BE LOW BY THAT TIME. WILL HAVE TO SEE WHAT THE ACTUAL CAPE VALUES AREA THIS AFTERNOON. CURRENTLY THE MODEL SHOWING 1000-2000 MU CAPE OVER THE NEBRASKA PANHANDLE LATE TODAY. THE BULK SHEAR VALUES ARE ON THE HIGH SIDE RANGING BETWEEN 40 TO 50 KTS...AND SOME BUFKIT SOUNDINGS SHOWING CLOSE TO 60 KTS. SHOULD CAPE VALUES RUN 2000 J/KG OR HIGHER...WILL AGAIN HAVE TO BE CONCERNED WITH VERY LARGE HAIL. NOT TOO EXCITED AT THIS POINT BUT GOLF BALL SIZE HAIL THAT IS CURRENTLY IN THE HWO LOOKS REASONABLE...BUT WILL STILL HAVE TO WATCH THE CAPE PROFILES LATER TODAY. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 300 AM MDT WED JUN 4 2014 MORE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE SHORT TERM. FORECAST CHALLENGES DEAL WITH SEVERITY AND LOCATION OF THESE STORMS. CURRENTLY...HAVE A FRONTAL BOUNDARY ALONG THE LARAMIE RANGE THIS MORNING SEPARATING DRY AIR TO THE WEST FROM REALLY MOIST AIR OUT OVER THE PANHANDLE. DEWPOINTS IN THE 50S WIDESPREAD ACROSS THE PANHANDLE WITH 28F BEING REPORTED AT RAWLINS AT 1AM. STRATUS SPREADING INTO AREAS EAST OF THE LARAMIE RANGE THIS MORNING AS EAST AND NORTHEAST WINDS CONTINUE OUT IN THE PANHANDLE. MOST REPORTING STATIONS DOWN IN THIS STRATUS...SETTING THE STAGE FOR LATER THIS AFTERNOON. STRATUS SHOULD BURN OFF BY MID TO LATE MORNING ACROSS THE PANHANDLE AND AREAS EAST OF THE LARAMIE RANGE. ANOTHER ROUND OF SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON. PARTICULARLY OUT IN THE PANHANDLE WHERE AFTERNOON SURFACE BASED CAPES WILL BE 1500 TO 2000 J/KG. SHEAR NOT AS GREAT TODAY COMPARED TO TUESDAY AFTERNOON...SO DO NOT THINK WE WILL SEE THE EXTREMELY LARGE HAIL THAT HIT LOCATIONS SUCH AS TORRINGTON AND BAYARD. BUT STILL COULD SEE GOLF BALL SIZED HAIL FROM THE MORE ROBUST STORMS. WILL ADD INTO THE MORNING HWO. NAM/WRF AND ECMWF CONCENTRATING THE HEAVIEST STORMS ACROSS THE NORTHERN PANHANDLE AND MAYBE INTO NIOBRARA COUNTY IN EAST CENTRAL WYOMING. WRF SIMULATED SATELLITE FORECAST HOWEVER HAS CELLS DEVELOPING OVER THE SOUTHERN PANHANDLE AS WELL WITH A PRETTY INTENSE CELL NEAR SIDNEY AT 21Z. THESE STORMS COULD LAST WELL INTO THE EVENING IF THE SIMULATED SATELLITE FORECAST PANS OUT. GET A LITTLE BREAK IN AFTERNOON THUNDERSTORMS FOR THURSDAY WITH MODELS PUSHING PRECIP SOUTH INTO COLORADO. GFS AND ECMWF BRINGING ANOTHER SHORTWAVE AND ASSOCIATED COLD FRONT INTO THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY MORNING. GFS AND ECMWF HITTING THE PANHANDLE AND AREAS EAST OF THE LARAMIE RANGE PRETTY HARD FRIDAY AFTERNOON WITH AN INCH PLUS QPF OVER MUCH OF THE PANHANDLE. FORECAST STORM MOTIONS ON THE NAM SOUNDINGS OUT IN THE PANHANDLE UNDER 10KTS WITH LONG/SKINNY CAPE PROFILES...SO HEAVY RAIN CERTAINLY LOOKS POSSIBLE. WENT AHEAD AND ADDED SOME MENTION OF HEAVY RAIN IN THE FORECAST FOR THE PANHANDLE FRIDAY AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 120 AM MDT WED JUN 4 2014 FRIDAY NIGHT...WITH COOL MOIST AIR SETTLING IN IN THE WAKE OF A COLD FRONT...AND A PASSING SHORTWAVE TROUGH ALOFT...WILL SEE SCATTERED TO NUMEROUS SHOWERS OVERNIGHT. SATURDAY...SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...WILL OCCUR IN THE COOL...MOIST AIR WITH A SHORTWAVE TROUGH ALOFT MOVING OVERHEAD NEAR PEAK HEATING. SUNDAY...LESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS WITH LESS LOW AND MID LEVEL MOISTURE. MONDAY...ONLY ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS EXPECTED NEAR THE MOUNTAINS AS A SHORTWAVE RIDGE ALOFT DEVELOPS OVERHEAD AND THE LOW AND MID LEVELS DRY OUT COMPARED TO SUNDAY. TUESDAY...CONTINUED RELATIVELY DRY WITH MINIMAL LOW AND MID LEVEL MOISTURE AND ZONAL FLOW ALOFT HELPING TO INDUCE SURFACE LEE TROUGHING AND WARM TEMPERATURES ALOFT ACTING AS A CAPPING INVERSION AND PRODUCING SIGNIFICANT CONVECTIVE INHIBITION...CIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1141 AM MDT WED JUN 4 2014 THE MAIN CONCERN THIS AFTERNOON IS THE CHANCE OF AFTERNOON THUNDERSTORMS DEVELOPING ONCE AGAIN. LATEST VISIBLE IMAGERY WAS SHOWING THE CUMULUS ENHANCING ALONG THE LARAMIE RANGE. THIS APPEARS TO BE ANOTHER SETUP FOR STRONG TO SEVERE CONVECTION THIS AFTERNOON ESPECIALLY IN THE PANHANDLE TAF SITES. 0-6KM SHEAR VALUES ARE GENERALLY AROUND 40 TO 50KTS WHICH IS FAVORABLE FOR SUPERCELLS ALONG WITH GOOD INSTABILITY WITH 1200-1700J/KG OF SURFACE BASED CAPE. GENERAL STORM MOTION WILL BE NORTHEAST AT 20 KTS...BUT RIGHT MOVERS WILL GENERALLY BE EAST AT 15 TO 20KTS. WOULD NOT BE SURPRISED TO SEE MORE LOW CLOUDS AND FOG DEVELOP OVERNIGHT AS THE BOUNDARY LAYER SATURATES ONCE AGAIN BEHIND THE WEAK FRONTAL BOUNDARY AND DRY LINE RETREATING. && .FIRE WEATHER... ISSUED AT 300 AM MDT WED JUN 4 2014 MINIMAL FIRE WEATHER CONCERNS AS SOUTHEAST WYOMING AND NEBRASKA PANHANDLE IN GREEN UP STAGE ON FUELS. DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS EAST OF THE LARAMIE RANGE THROUGH THE WEEKEND. && .HYDROLOGY... ISSUED AT 300 AM MDT WED JUN 4 2014 RIVER FLOODING WILL CONTINUE ALONG THE UPPER NORTH PLATTE AND LARAMIE RIVERS OVER THE NEXT FEW DAYS. HOWEVER STAGES HAVE CRESTED AND ARE FORECASTED TO RECEDE. A DRY WEATHER PATTERN WILL EXIST FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH AT LEAST MIDWEEK SO NO WIDESPREAD RAINFALL EVENTS ARE EXPECTED. TEMPERATURES WILL BE SEASONAL...PRODUCING SOME SNOW MELT EACH DAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...SML SHORT TERM...CLAYCOMB LONG TERM...RUBIN AVIATION...REC FIRE WEATHER...CLAYCOMB HYDROLOGY...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1018 AM MDT WED JUN 4 2014 WYZ103>106-109>117-051630- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1018 AM MDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DIME SIZED HAIL AND DOWN BURST WINDS TO 50 MPH WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS NEARLY EVERY AFTERNOON THROUGH TUESDAY...MAINLY TO THE EAST OF THE LARAMIE RANGE. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON NEAR THE NEBRASKA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 051630- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1018 AM MDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE LATE EVENING FOR AREAS EAST OF THE LARAMIE RANGE. SOME OF THESE STORMS COULD BECOME SEVERE WITH GOLF BALL SIZED OR LARGER HAIL...AND WIND GUSTS TO 70 MPH. THE MAIN THREAT FOR SEVERE THUNDERSTORMS EXIST EAST OF INTERSTATE 25...AND INTO THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS NEARLY EVERY AFTERNOON THROUGH TUESDAY...MAINLY TO THE EAST OF THE LARAMIE RANGE. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON NEAR THE NEBRASKA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR AREAS EAST OF INTERSTATE 25 AFTER 3 PM MDT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE SML
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT WED JUN 4 2014
WYZ101-103-042045-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
214 PM MDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR CONVERSE COUNTY UNTIL 245 PM
MDT...
AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF BILL...OR 40 MILES NORTH OF
DOUGLAS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
SEVERAL OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER
CONVERSE COUNTY AS OF 212 PM MDT. ANY OF THESE SHOWERS AN
THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 50 MPH.
LOCATIONS NEAR THE PATH OF THE STRONGEST STORM INCLUDE...
DULL CENTER...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 124 AND
173.
&&
LAT...LON 4347 10494 4264 10493 4264 10533 4244 10539
4245 10602 4346 10608
TIME...MOT...LOC 2012Z 225DEG 20KT 4336 10539
LIEBLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 309 PM MDT WED JUN 4 2014 WYZ101-102-042200- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 309 PM MDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES UNTIL 400 PM MDT... AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 45 MILES NORTH OF DOUGLAS...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DULL CENTER... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4349 10482 4315 10489 4320 10532 4351 10528 TIME...MOT...LOC 2108Z 283DEG 14KT 4338 10515 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT WED JUN 4 2014 NEZ019-WYZ108-042215- GOSHEN COUNTY WY-SCOTTS BLUFF NE- 328 PM MDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND EXTREME WESTERN SCOTTS BLUFF COUNTIES UNTIL 415 PM MDT... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HAWK SPRINGS...OR 25 MILES SOUTH OF TORRINGTON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAWK SPRINGS CAMPGROUND... HAWK SPRINGS RECREATION AREA... HAWK SPRINGS... YODER... VETERAN... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4207 10445 4191 10403 4158 10429 4167 10459 TIME...MOT...LOC 2128Z 207DEG 13KT 4173 10432 TJT
The Cheyenne radar (KCYS), 90 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar size hail was observed southwest of Yoder.
Estimated wind gusts of 60 mph were reported southeast of Redbird.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524259, 524260.